§ Mrs. Renée Short
asked the Secretary of State for Social Services what evidence he has of increased death rates amongst those people who have taken the drug clofibrate; if he is satisfied that adequate warnings of any potential hazards have been given to doctors; why the drug's licence has not been withdrawn; and if he will make a statement.
§ Dr. Vaughan
First indications of a possible increase in mortality associated with treatment with clofibrate were published in 1978 (A Co-operative Trial in the Primary Prevention of Ischaemic Heart Disease using Clofibrate: British Heart Journal, 1978, 40, 1069–1118).543W
As a result of consideration of this report, the Committee on Safety of Medicines recommended that the indications for use of the drug should be confined to the treatment of exudative diabetic retinopathy, xanthomata and specific hyperlipoproteinaemias where appropriate investigations have been performed to define the type and severity of the abnormality. The attention of doctors was drawn to the report and the committee's advice in the CSM's publication "Current Problems", No. 4 in April 1979.
A further report of the co-operative Trial—mortality follow-up—was published in August 1980 (The Lancet, 23 August 1980, No. 8191, pp. 379–385) this indicated that men treated with clofibrate over long periods had a significantly higher mortality rate, from many causes, than the appropriate control group. After considering this report, the committee issued on 22 August adverse reactions series leaflet No. 18 to all doctors reminding them of the limited indications for use of clofibrate and recommending that the drug should not be used for the routine prophylaxis of ischaemic heart disease.
The committee considered that, in the light of available evidence and of the value of clofibrate in the treatment of the conditions for which it is currently indicated, it would not be appropriate to withdraw the drug at present. The committee, however, is continuing the review of the scientific data.
I am satisfied that all possible steps have been taken to warn doctors of the possible risks associated with the treatment of patients with clofibrate.